Anaphylaxis and Epinephrine

Anaphylaxis and Epinephrine

Hi, thank you for coming back for the latest edition of Beyond Primary Cares blog; where I highlight healthy and fun recipes, healthcare news, advice for medical conditions, as well as how membership for care works! Dr. Jeff O’Boyle is the owner of Beyond Primary Care, which is a new approach to family medicine and addiction medicine that creates the time and space your healthcare deserves. Beyond Primary Care is the only Direct Care clinic serving patients in Ann Arbor and throughout Washtenaw, Livingston, and Wayne County giving families and employers peace of mind with healthcare costs by providing affordable, accessible, and authentic primary care services.

The primary purpose of the blog is to introduce healthy lifestyle concepts and answer common questions I receive from patients that I believe are important. I want to start discussions that will help educate, benefit, and improve your well-being. 

In this blog post, I wanted to talk about severe allergic reactions, namely anaphylaxis and epinephrine.

Anaphylaxis

Anaphylaxis is a severe, sometimes life-threatening, allergic reaction that occurs within minutes to several hours of exposure an allergy-causing substance (allergen).

In any body allergic reaction, your immune system will respond to the presence of an allergen (whether food or environmental) by releasing histamine and other body chemicals. These chemicals cause the symptoms of allergies, in their mild form are annoying, such as the runny nose of hay fever (allergic rhinitis) or the itchy rash of poison ivy. 

Unfortunately though, the symptoms can progress and be much worse and involve the entire body. Anaphylaxis is the most severe allergic reaction. In anaphylaxis, body chemicals cause serious skin symptoms, such as hives and swelling, as well as severe breathing problems, such as swelling in the throat, narrowing of the lower airways and wheezing. Anaphylaxis is a life-threatening medical emergency.

The Physical Reaction

There are different shapes and forms of a severe reaction. Symptoms of anaphylaxis usually occur within seconds to minutes of exposure to the allergen, but symptoms can be delayed for several hours.

  • Feeling light headed, faint, difficulty breathing, couching, wheezing, weakness
  • Confusion, anxiety, panic, or a feeling of impending doom
  • Measurable symptoms such as rapid pulse or profuse sweating.
  • Itchy hives, which may blend together to form larger areas of skin swelling
  • Swelling of the lips, tongue or eyes
  • Nausea, vomiting, stomach cramps, diarrhea
  • Paleness, bluish skin color
  • Throat swelling -like a golf ball stuck in your throat, hoarseness 

Treatment

Symptoms of anaphylaxis usually require treatment with epinephrine, by injection. People who have had anaphylaxis can carry a pre-loaded syringe containing epinephrine.

Epinephrine

You have probably heard about this drug before, but some of what you think you know may not be correct.

Epinephrine is safe, and you already have epinephrine in your body

Epinephrine is a naturally occurring hormone. At-rest plasma epinephrine levels are 0.035 ng/mL. It is the hormone that is part of our fight-or-flight response. When you are scared or excited, and also when you are exercising, your epinephrine levels surge, but even when you sleep, there is a little epinephrine circulating in your body. Levels over 10 times that amount have been measured in persons exercising, and even higher than that in people under mental stress. 

The standard adult dose of self-injecting epinephrine (0.3 mg of 1:1000 epinephrine) raises the level of epinephrine in the body from an average of 0.035 ng/mL to about 10 times that amount.  It would require more about 20 such injections to reach a toxic level.

If you were given the injection right now, all that would likely happen is that your heart rate and blood pressure would increase to a moderate degree and that you might feel slightly shaky. Epinephrine is metabolized very quickly, and you would not feel this effect for long.

You Should Not Wait to Use Your Epinephrine

You might hope the allergic reaction won’t be “that bad,” and you might be right, but it’s important to know that a delay in use of epinephrine is linked to poorer outcomes and prolonged hospitalizations.

You Should Not Be Afraid of the Epinephrine Device

The device itself might look big, but the injection needle is not. It’s just like getting a flu shot. As mentioned above, the main side effect you might experience is feeling a bit shaky after using the device.

You Should Go to the Emergency Room (ER) After Using the Epinephrine for Anaphlaxis

You may have been told that you have to go to the ER after using your epinephrine device. That’s not because of the epinephrine; it’s because the allergic reaction probably requires further monitoring. In the past, I have talked about why NOT to go to the emergency rooms. Anaphylaxis is not one of those scenarios. Many patients also need more than one dose of epinephrine for anaphylaxis or other emergency treatments; that may be due to the severity of the allergic reaction or simply because the device was not used correctly (the most common mistake is not holding the device against your thigh for the time required for the full dose of medication to be delivered). So a trip to the ER is the safest thing to do after using epinephrine.

Epinephrine Cost

You may of heard EpiPen’s manufacturer, Mylan Pharmaceuticals, had increased the price of a two-pack over several years to $600 or more—even for people with insurance. For some families—especially those who needed more than one EpiPen pack to protect their kids during severe allergy attacks—that price was still way too high. As a Direct Primary Care doctor, I have worked towards making epinephrine affordable to my patients, with a 2 pack of injectors costing less than $100. 

Ann Arbor, MichiganDirect Primary CareDr. O'BoyleHealthcare In the News

0 comments